Let's Personalize Your Experience!


Where would you like to shop? Please click the logo below.

how to take supplements to avoid stomach upset: hand holding pill close up

6 Supplements That Can Cause Stomach Upset If You Don’t Take Them Properly

Although the whole point of supplements is to support your health and wellness, reaping their benefits isnt always as simple as popping a pill and hoping for the best. In fact, if you dont take your supplements properly, you could end up feeling downright crummy.

In many cases, taking high doses of certain nutrients or downing them on an empty stomach can irritate your system, leaving you with stomach pains, nausea, and even diarrhea, according to Karen Cooney, M.A., C.N., C.H.H.C., a nutritionist for The Vitamin Shoppe. (FYI: Youre more likely to experience stomach trouble after taking supplements if you have existing GI issues.) Here are six supplements that are more likely to stir up tummy trouble—and how to take them for best results.

1. Iron

Although iron is actually absorbed better on an empty stomach, taking it without anything in the tank bothers many a stomach, notes Cooney. Supplementing with the mineral is also known to contribute to constipation.

Avoid the upset:  According to the National Institutes of Health (NIH), taking more than 45 milligrams per day is linked to stomach issues. Given that, check with your healthcare provider about how much you really need—and split your supplementation up into multiple smaller doses, says Cooney.

From there, you might find that taking the blood-boosting mineral with or after meals keeps your tummy happy, she suggests.

Read More: 6 Signs You’re Not Getting Enough Iron

If supplementing with iron leaves you struggling to go to the bathroom, make sure to drink plenty of water and eat plenty of fiber, Cooney adds. (Here are 10 high-fiber foods youll enjoy eating, plus a few creative ways to up that H2O intake.)

2. Magnesium

Important to know: Not all forms of magnesium have the same effects on the body. Some forms of magnesium supplements can have a laxative effect, causing loose stools and diarrhea,” says The Vitamin Shoppe nutritionist Roseanne Schnell, C.D.N. While some people specifically use these types of magnesium to help ease constipation, thats not the effect everyone wants from their mag supplement.

The form of magnesium most likely to cause diarrhea and intestinal cramping: magnesium oxide. Of course, the amount you take can also impact how the mineral affects your stomach. 

How to avoid stomach issues: First, Schnell recommends looking for magnesium glycinate or magnesium malate, which are more easily absorbed, gentler on the stomach, and less likely to cause GI upset. (Her go-to: The Vitamin Shoppe brand Magnesium Glycinate.) 

From there, start with 320 to 400 milligrams per day, since higher doses may cause diarrhea in some people, adds Schnell. 

If you use magnesium specifically to keep your digestive system moving, try magnesium citrate (like The Vitamin Shoppe brand Calm Zone Magnesium Powder) over magnesium oxide, since it may not have as intense an effect. Still, stick to the recommended amount to help avoid stomach upset.

3. Zinc

Zinc supplements are most effective if taken at least one hour before or two hours after meals,” says Cooney. However, low levels of stomach acid could cause you to have digestive upset after taking it in this way.

How to avoid stomach issues: Since different forms of zinc may be easier on your stomach, start by tweaking your supplement to zinc gluconate or bisglycinate, which are better utilized by the body, suggests Schnell.

Still feeling off afterward? Keep an eye on your dose. The recommended dietary allowance, or RDA, for zinc is 11 milligrams for men and eight for women,” Cooney says. Sticking with doses of that amount or less at a time may help you avoid issues.

Otherwise, try taking your zinc supplements with food and check in with your healthcare provider about whether zinc might be interacting with another medication you’re taking, which can cause stomach upset, says Cooney. 

4. Calcium

When taken in excess, calcium supplements can contribute to issues like stomach pain, nausea, diarrhea, according to Cooney.

Calcium supplements also often come in carbonate form, which could cause stomach problems. 

The carbonate requires acid in the intestine, which is generated by having food in the stomach,” says Cooney. So, if you take it without food, you might be setting yourself up for unpleasant side effects. 

How to avoid stomach issues: For best results, take just 500 milligrams of calcium at a time, with food, Cooney recommends. You might also want to opt for calcium citrate, which doesnt have to be taken with a meal to be absorbed.

Its also important to determine with your doctor whether calcium supplements may interact with other medications you take.

Read More: 6 Calcium-Packed Foods That Aren’t Dairy

Lastly, take your calcium supplements at a different time than your multivitamin or any iron supplements. Calcium can affect your bodys absorption of iron, zinc, and magnesium, which can create many problems, including digestive issues,” says Cooney.

5. Vitamin C

Because your body doesn’t produce vitamin C, you have to consume it via food or supplements. 

And though its common practice, taking more than 2,000 milligrams of vitamin C per day could lead to abdominal pain, nausea, vomiting, and diarrhea,” says Cooney. The larger the dose, the more likely it is that youll experience these symptoms.” 

How to avoid stomach issues: If you choose to take a vitamin C supplement, stick with taking 100 percent of your daily needs (which is 90 milligrams per day for men and 75 for women) at a time. 

Luckily, since you can take vitamin C any time of day, with or without food, spacing out your doses throughout the day is easy, Cooney says. 

6. Multivitamins

The minerals in multivitamins tend to cause any side effects you may experience after taking your on an empty stomach, especially if your particular multivitamin contains large amounts, notes Cooney.

How to avoid stomach issues: Multivitamin labels typically recommend taking them with food, which boosts your body’s ability to absorb the vitamins and decreases your risk of experiencing nausea and upset stomach,” says Cooney. (Thats because taking multivitamins with food means theres stomach acid, which helps break down the vitamins and minerals.)

If you continue to have issues, try sticking with a multi that provides no more than the RDA of the nutrients it contains.

(Visited 1,349 times, 1 visits today)